Diabetes in Dogs: The k9diabetes.com Forum
 

Go Back   Diabetes in Dogs: The k9diabetes.com Forum > Everything Else

Everything Else Anything that's not related to diabetes in dogs!

Reply
 
Thread Tools Search this Thread Display Modes
  #21  
Old 08-14-2011, 02:26 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,259
Default Re: Warning: Risk of Deafness from Ear Medications

I think Dolly's dog Nikki might have had the Gentamycin treatment... I'll dig up her thread.

My understanding is that there would have to be direct contact with the inner ear itself for the damage to hearing to occur. But I do not feel comfortable that an intact ear drum is adequate to prevent this kind of problem because I don't think the many dogs I've been told went deaf right after having such a medication in their ears were likely all to have had ruptured ear drums.

So I would want to check it out thoroughly for any possible risk in advance. Our concern always was that the last thing a blind dog needs is to go deaf.

Jack had a yeast infection in his ear in January and we went with oral ketaconazole rather than put anything risky into the ear canal. I think the vet at the time thought I was nuts but it's a risk I would only take if there was no other option.

Natalie
Reply With Quote
  #22  
Old 08-14-2011, 02:57 PM
ozzi's Avatar
ozzi ozzi is offline
Senior Member
 
Join Date: Feb 2010
Location: Ipswich, MA
Posts: 619
Default Re: Warning: Risk of Deafness from Ear Medications

Thank you Natalie!

After reading this thread I really started to wonder about the gentamycin injection. I don't do inpatient at all but this thread reminded me of the risk of permanent deafness from giving IV gentamycin to a human. So I really want to be sure that an injection into the eye will not potentially cause deafness.

Kobi also had a yeast infection in his ear canal several months ago, which I treated myself with diluted vinegar (acetic acid), but I didn't get it in time, and while it got better, it did not completely clear, so he was given panalog, which has neomycin, but not gentomycin, which I don't believe is a risk for deafness. I never thought anything of it, but I will rethink it should it happen again and consider an oral med in the future myself.

I don't know for sure whether an intact or ruptured ear drum would make a difference in canines. I do know for sure that in humans, deafness is an adverse side effect of the medication itself, having nothing at all to do with the condition of the tympanic membrane or even direct contact with it.

I think this thread is a good reminder to all of us to check on what we're giving our pets and ask our vets about potential risky side effects and possibly alternative treatments when available.

Kevin
__________________
Ozzi, Dalmatian/Australian Cattle Dog mix, 12/03/1996 - 08/15/2010. Diabetes, blind from cataracts, cauda equina syndrome, and arthritis of the spine and knees. Daddy loves you Ozzi
Reply With Quote
  #23  
Old 08-14-2011, 05:03 PM
Judi's Avatar
Judi Judi is offline
Founding Member
 
Join Date: Jun 2011
Location: Northern MN
Posts: 5,260
Default Re: Warning: Risk of Deafness from Ear Medications

thanks Kevin & Natalie for bumping this thread up. I read it when I first found the forum but with everything else I never got around to checking Jenny's ear medicine. (she is prone to ear infections)

no surprise, it has it.

Thanks for reminding me to check.

Judi
Reply With Quote
  #24  
Old 08-14-2011, 06:50 PM
Patty's Avatar
Patty Patty is offline
Senior Member and Moderator
 
Join Date: Nov 2008
Location: Central CO
Posts: 8,324
Default Re: Warning: Risk of Deafness from Ear Medications

Kevin,
Let us know more if you learn additional info on the eye injection. A valid concern.
Patty
__________________
Patty and Ali 13.5yrs 47lbs diagnosed May '08 Ali earned her wings October 27, 2012, 4 months after diagnosis of a meningioma ~ Time is precious ~
Reply With Quote
  #25  
Old 10-17-2012, 07:59 AM
eileen's Avatar
eileen eileen is offline
Senior Member
 
Join Date: Oct 2008
Location: Central California
Posts: 1,975
Default Re: Warning: Risk of Deafness from Ear Medications

Wanting to bring this thread forward as a friend of mine is currently experiencing the hearing loss with her dog following the use of this particular ear ointment containing, Gentamycin.

Once she told me the medication she was using I remembered having read about this here so searched, found this thread and forwarded the information to her which she shared with her vet.

Thanks again, k9diabetes forum for the information you provide to help us with our furry critters.
__________________

Eileen and Mildred, 12 yo Border Collie Mx, 24.6 pounds, dx diabetic/hypothyroid 2004, gallbladder removed 2005, cataract surgery 2005, spindle cell sarcoma removed 2009, stroke 2009, tail removed 2011, dx with bladder cancer 2011, CDS, Organix~chicken / NPH,Humalog
Reply With Quote
  #26  
Old 10-17-2012, 10:10 AM
Patty's Avatar
Patty Patty is offline
Senior Member and Moderator
 
Join Date: Nov 2008
Location: Central CO
Posts: 8,324
Default Re: Warning: Risk of Deafness from Ear Medications

Was it the Otomax brand Eileen?
__________________
Patty and Ali 13.5yrs 47lbs diagnosed May '08 Ali earned her wings October 27, 2012, 4 months after diagnosis of a meningioma ~ Time is precious ~
Reply With Quote
  #27  
Old 10-17-2012, 12:18 PM
eileen's Avatar
eileen eileen is offline
Senior Member
 
Join Date: Oct 2008
Location: Central California
Posts: 1,975
Default Re: Warning: Risk of Deafness from Ear Medications

Hi Patty,

Yes, it was the Otomax ear ointment that was put into her boy's ear, for less than 1 week, before she noticed the hearing loss at which time she mentioned it to me.
__________________

Eileen and Mildred, 12 yo Border Collie Mx, 24.6 pounds, dx diabetic/hypothyroid 2004, gallbladder removed 2005, cataract surgery 2005, spindle cell sarcoma removed 2009, stroke 2009, tail removed 2011, dx with bladder cancer 2011, CDS, Organix~chicken / NPH,Humalog

Last edited by eileen; 10-17-2012 at 12:26 PM.
Reply With Quote
  #28  
Old 01-02-2014, 05:24 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,259
Default Re: Warning: Risk of Deafness from Ear Medications

Adding a link to a discussion of this at the Canine Cushing's forum.

http://www.k9cushings.com/forum/show...ess+gentamycin
Reply With Quote
  #29  
Old 01-03-2014, 12:15 PM
Abby's Mom's Avatar
Abby's Mom Abby's Mom is offline
Senior Member
 
Join Date: Jun 2011
Location: North Carolina
Posts: 3,563
Default Re: Warning: Risk of Deafness from Ear Medications

Mometamax is another brand that has Gentamicin in it as well. Abby was prescibed this in October, but I only used it 2x, and then started to use Zymox.

Barb
__________________
Barb & Abby 12/24/1999-12/31/2013 ~ dx 5/10/2011 ~ Forever in my heart ~
Reply With Quote
  #30  
Old 01-04-2014, 11:55 AM
ceruleanblue's Avatar
ceruleanblue ceruleanblue is offline
Senior Member
 
Join Date: Sep 2012
Location: Florida
Posts: 1,061
Default Re: Warning: Risk of Deafness from Ear Medications

Piper had two two-week long treatments with Mometamax (several months apart). She seemed to start losing her hearing after the second treatment, and I think she may be almost completely deaf now. I had read this thread before, but forgot about it until we started noticing the hearing loss. The vet checked her ears after both treatments, so if there was a problem with the ear drum, the vet should've caught it...
__________________
Mandy and Piper | Border Collie/GSD Mix | 01/01/2002-10/31/2015 | DX: Diabetes- 09/18/12, Bladder tumor- 09/18/14
Reply With Quote
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -7. The time now is 05:48 PM.


Disclaimer -- The content on this site is provided for informational and educational purposes only. While we make every effort to present information that is accurate and reliable, the views expressed here are not meant to be a substitute for the advice provided by a licensed veterinarian. Please consult with your veterinarian for specific advice concerning the medical condition or treatment of your pet and before administering any medication or pursuing any course of treatment that you may read about on this site.

The views and opinions expressed by contributors to this forum are strictly their own and do not necessarily reflect the opinions and views of the owners, administrators, or moderators of this forum and the k9diabetes.com website.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Copyright 2009, 2010 k9diabetes.com. All rights reserved.